Colorado, 2009

Hail and Damaging Winds in Colorado, June 7, 2009

June 7, 2009 · NWS GLD · 5 events in 3 counties and zones

Severe thunderstorms developed in eastern Colorado and produced quarter sized hail and wind gusts to 75 mph during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe thunderstorms developed in eastern Colorado and produced quarter sized hail and wind gusts to 75 mph during the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 7, 1:00 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 7, 1:00 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT SUN JUN 7 2009

.SHORT TERM... (TONIGHT - WEDNESDAY)
200 PM MDT SUN JUN 7 2009

FRONT HAS STALLED ALONG THE FRONT RANGE...PALMER DIVIDE...AND
SOUTHWESTERN PORTION OF THE FORECAST AREA. MODERATELY UNSTABLE
AIRMASS IN PLACE ALONG THE FRONTAL BOUNDARY...WITH STRONG DEEP LAYER
SHEAR. SHORTWAVE TROUGH LIFTING ACROSS CENTRAL ROCKIES TRIGGERING
CONVECTION IN NORTHEAST COLORADO THIS AFTERNOON. THE TROUGH AXIS
WILL BE OVER THE CWA AROUND 00Z THEN LIFT NORTH INTO NEBRASKA WITH
SUBSIDENCE IN ITS WAKE. SURFACE BASED CONVECTION WHICH DEVELOPS IN
COLORADO WILL ENCOUNTER STABLE AIR AND A STOUT CAP FURTHER EAST.
ABOVE THE COOL STABLE LAYER EXISTS A DEEP DRY LAYER WITH DEW POINT
DEPRESSION NEAR 20F. GIVEN ALL OF THESE FACTORS THINK IT WILL BE
DIFFICULT TO SUSTAIN EITHER SURFACE BASED OR ELEVATED CONVECTION
EAST OF COLORADO TONIGHT. WILL MONITOR LAST MINUTE RADAR TRENDS
BEFORE ZONE ISSUANCE FOR FINAL DECISION ON POPS.

ON MONDAY THE FRONT WILL BE PUSHED FAR SOUTH INTO THE SOUTHERN
PLAINS. TYPICAL RETURN FLOW PATTERN WILL SET UP AT THE SURFACE IN
THE CENTRAL PLAINS. BY THE AFTERNOON...WEAK INSTABILITY AND LOW CIN
WILL DEVELOP NEAR THE PALMER DIVIDE...AND ISOLATED CONVECTION WILL
DEVELOP WITH SURFACE HEATING. MEAN WINDS WILL TAKE THEM INTO
NORTHEAST COLORADO BEFORE DISSIPATING SHORTLY AFTER SUNSET.

ON TUESDAY MODELS SUGGEST A LEE TROUGH/DRY LINE WILL PUSH OFF THE
PALMER AND APPROACH THE KANSAS STATE LINE BY LATE AFTERNOON.
INSTABILITY AXIS WILL BE LOCATED ALONG AND EAST OF THAT
FEATURE...BUT CIN/STRONG CAP WILL BE NUDGING NORTHWARD WITH BUILDING
MID LEVEL RIDGE IN THE SOUTHERN PLAINS. NONETHELESS...COULD BE A
NARROW CORRIDOR OF LOW CIN NEAR THE DRY LINE TO ALLOW FOR CONVECTIVE
INITIATION. QVECTORS SUGGEST BETTER SYNOPTIC SCALE LIFT WILL STAY
NORTH ALONG THE PERIPHERY OF THE BUILDING RIDGE...BUT COULD BE CLOSE
ENOUGH TO PROVIDE SOME AID TO UVV. ACTIVITY WILL MOVE NORTHEAST AND
DIMINISH TUESDAY EVENING.

MESOSCALE DETAILS BECOME LESS CLEAR FOR WEDNESDAY...BUT FOR NOW
MODELS SUGGEST A FRONT WILL BE SURGING SOUTHWARD TOWARDS
OKLAHOMA...LEAVING THE CENTRAL PLAINS IN A POST FRONTAL REGIME.
SHORTWAVE TROUGH LIFTING OUT OF SOUTHERN COLORADO WILL AID IN
CONVECTIVE INITIATION...BUT TIMING OF THE WAVE WILL BE CRITICAL AND
STILL IN DOUBT AT THIS POINT. WILL CARRY SOME SLIGHT/LOW CHANCE POPS
GIVEN THE UNCERTAINTIES.

.LONG TERM... (THURSDAY - SUNDAY)
200 PM MDT SUN JUN 7 2009

BASIC UPPER PATTERN DOES NOT CHANGE MUCH THROUGHOUT THIS PERIOD.
TROUGHS WILL RESIDE OVER THE GREAT BASIN AND GREAT LAKES...WITH A
RIDGE CENTERED OVER MEXICO. THE WILL PLACE THE CENTRAL HIGH PLAINS
UNDER VARYING DEGREES OF SOUTHWEST FLOW...WITH PERIODIC SHORTWAVE
ENERGY EJECTING OUT OF THE WESTERN TROUGH. AT THE SURFACE...HIGH
PRESSURE OVER THE NORTHERN PLAINS EARLY IN THE PERIOD WILL GRADUALLY
SHIFT EASTWARD...WHILE A QUASI STATIONARY FRONT WILL BE OVER THE
SOUTHERN PLAINS. THE LOCAL AREA WILL HAVE SOME FORM OF EASTERLY FLOW
AROUND THE SURFACE HIGH. THE END RESULT WILL BE DAILY CHANCES OF
THUNDERSTORMS AND TEMPERATURES NEAR NORMAL.

024
&&

1153 AM MDT SUN JUN 8 2009

IFR/LIFR WAS VERY SLOW TO IMPROVE AT KGLD THIS MORNING WHILE KMCK
REMAINS IN IFR DUE TO LOW CIGS. SATELLITE TRENDS SUPPORT KMCK MIXING
OUT IN THE 19-20Z TIMEFRAME WITH VFR ANTICIPATED AT BOTH SITES
THROUGH THE EVENING HOURS WITH LIGHT WINDS. HARD TO RULE OUT THE
POSSIBILITY OF LIFR/IFR RETURNING OVERNIGHT WITH A VERY SIMILAR
SCENARIO TO THE PAST COUPLE OF NIGHTS IN MOIST POST-FRONTAL REGIME.
THUNDERSTORMS MAY IMPACT KGLD THROUGH EARLY EVENING, HOWEVER
CONFIDENCE REMAINS LOW WITH ONLY A CB MENTION IN THE TAF.
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 7, 9:35 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT SUN JUN 7 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1035 AM MDT SUN JUN 7 2009 /1135 AM CDT SUN JUN 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STORM SYSTEM WILL MOVE OUT OF THE ROCKIES THIS AFTERNOON BRINGING
INCREASING CHANCES FOR SEVERE THUNDERSTORMS ACROSS EAST CENTRAL AND
NORTHEAST COLORADO. SUPERCELL THUNDERSTORMS WITH LARGE HAIL AND A
FEW TORNADOES WILL BE POSSIBLE MAINLY WEST OF HIGHWAY 385 THROUGH
EARLY EVENING.

FURTHER EAST, LOW PROBABILITIES FOR LARGE HAIL WILL EXIST ACROSS
NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA THROUGH THE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH NEXT WEEKEND. ANY OF
THESE EVENTS WILL BRING THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEST OF HIGHWAY 385 THIS AFTERNOON
AND EVENING.

In the hours before

Special weather statement, Jun 7, 2:01 PM MST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT SUN JUN 7 2009

COZ090-091-072300-
KIT CARSON COUNTY-YUMA COUNTY-
301 PM MDT SUN JUN 7 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...

AT 359 PM MDT/459 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A STRONG THUNDERSTORM 19 MILES WEST OF THURMAN...OR 34
MILES NORTHWEST OF FLAGLER...AND MOVING EAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. THIS STORM HAS SHOWN INTERMITTENT PERIODS OF MODERATE TO
STRONG ROTATION OVER THE PAST HOUR.

PEOPLE IN NORTHWESTERN KIT CARSON AND SOUTHWESTERN YUMA COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED
IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.

THEDE
Special weather statement, Jun 7, 3:24 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT SUN JUN 7 2009

COZ090-072330-
YUMA COUNTY-
424 PM MDT SUN JUN 7 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELBA TO ARICKAREE
SCHOOL TO 7 MILES EAST OF THURMAN...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

PEOPLE IN WESTERN YUMA COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

THEDE

The radar

The Goodland radar (KGLD), 116 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Yuma

When
June 7, 3:50 PM MST
Where
Yuma County, 3 mi SE of Yuma
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.089, -102.680

Hail, Yuma

When
June 7, 4:15 PM MST
Where
Yuma County, 3 mi NNE of Idalia
Measured
1 in hail
Reported by
Public
Coordinates
39.740, -102.278

Thunderstorm Wind, Kit Carson

When
June 7, 4:31 PM MST
Where
Kit Carson County, 4.02 mi SSW of Burlington
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.243, -102.285

Thunderstorm Wind, Cheyenne

When
June 7, 4:43 PM MST
Where
Cheyenne County, 1 mi E of Cheyenne Wells
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.820, -102.331

Thunderstorm Wind, Cheyenne

When
June 7, 4:46 PM MST
Where
Cheyenne County, Cheyenne Wells
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.820, -102.350

Signs and 3 diameter tree branches were blown down by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167233, 167234, 167236, 167237, 167286.